Evidence map›Paper›PMID 23833736›Full record

ArticlePerspectives in clinical research2013

Adverse drug reactions to antiretroviral therapy: Results from spontaneous reporting system in Nigeria.

Kenneth A Agu, Azuka C Oparah

Open access · diamondAbstract read
In one paragraph

Article in Perspectives in clinical research, 2013. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 17 papers.

0numbers the graph read from it
0cells of the map it votes in
17citing papers in PubMed
1.7field-weighted citation impact, top 16% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

17 citing papers in PubMed, 37 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Adverse Drug Reactions to Antiretroviral Therapy: Frequency, Type, and Risk Factors in Children in Mali.The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG · 2023
    Article
  5. Review
  6. Article
  7. Article
  8. Review
  9. Article
  10. Article
  11. Article
  12. Article
  13. Article
  14. Article
  15. Article
  16. Article
  17. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors at 1 institution in 1 country.

Kenneth A AguDepartment of Clinical Pharmacy and Pharmacy Practice, University of Benin, Nigeria.
Azuka C Oparah
University of Benin · NG

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

aimThis study evaluated the suspected adverse drug reactions (ADR) reported from a spontaneous reporting program in Human Immunodeficiency Virus (HIV) positive patients receiving antiretroviral therapy (ART) in Nigeria. MATERIALS AND

methodsThis descriptive study analyzed individual case safety reports (ICSRs) in HIV-positive patients receiving ART between January 2011 and December 2011 in 38 secondary hospitals. All ICSRs during this period were included. Chi-square was used to test the association between variables at 95% confidence interval.

resultsFrom 1237 ICSRs collated, only 1119 (90.5%) were valid for analysis. Mean age of patients was 35.3 (95%CI, 35.1-35.5) years; and 67.1% were females. A total of 1679 ADR cases were reported, a mean (± Standard Deviation, SD) of 1.5 (± 0.8) ADR cases per patient. Of reported ADRs, 63.2%, 8.2% and 19.3% occurred in patients on Zidovudine-based, Stavudine-based and Tenofovir-based regimens, respectively. The commonest ADRs included (12.0%) peripheral neuropathy, (11.4%) skin rash, (10.1%) pruritus and (6.5%) dizziness. ADR occurrence was associated with ART regimens, concomitant medicines and age (P < 0.05) unlike gender. Anaemia was associated with Zidovudine (AZT)/ Lamivudine (3TC) /Nevirapine (NEV) regimen [Odds ratio, OR = 6.4 (3.0-13.8); P < 0.0001], and peripheral neuropathy with Stavudine (d4T)/3TC/NEV regimen [OR = 8.7 (5.8-30.0), P < 0.0001] and Tenofovir (TDF)/Emtricitabine (FTC)/Efavirenz (EFV) regimen [OR = 2.1 (1.0-4.1), P = 0.0446]. Skin rash and peripheral neuropathy were associated with patients aged < 15years [OR = 3.0 (1.3-6.6), P = 0.0056] and 45-59years [OR = 1.9 (1.3-2.7), P = 0.0006] respectively. Palpitation and polyuria were associated with Salbutamol [OR = 55.7 (4.9-349.6), P = 0.0000] and Nonsteroidal anti-inflammatory drugs (NSAIDS) [OR = 50.2 (0.9-562.1), P = 0.0040] respectively.

conclusionADRs were less likely to occur in patients on stavudine-based and tenofovir-based regimens compared to zidovudine-based regimens. Peripheral neuropathy was also found to be associated with tenofovir-based regimen. This may require further studies and evaluation.

Indexed as

Adverse effectshuman immunodeficiency virusmedicinesNigeriapharmacovigilance

Identifiers

PMID23833736
PMCPMC3700325
OpenAlexW1991512062

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-SA
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.